Wyoming, 2024Tornado and Flash Flood in Wyoming, June 20, 2024
June 20, 2024 · NWS CYS · 14 events in 3 counties and zones
An intense supercell thunderstorm originated near Chugwater, Wyoming, during the early to mid afternoon hours on 6/20, tracking across southern Platte and Goshen counties through approximately 3:00 PM MDT before moving into the western Nebraska Panhandle. 5 inches in diameter along with wind gusts in excess of 70 MPH, noting that they had never seen that large of hail coinciding with such…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense supercell thunderstorm originated near Chugwater, Wyoming, during the early to mid afternoon hours on 6/20, tracking across southern Platte and Goshen counties through approximately 3:00 PM MDT before moving into the western Nebraska Panhandle. Storm chasers reported extremely large and destructive hail up to 4.5 inches in diameter along with wind gusts in excess of 70 MPH, noting that they had never seen that large of hail coinciding with such intense winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 11:15 AM MST, 1 hour 51 minutes earlier. Its key messages:
- Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. Severe thunderstorm potential continues Friday.
- Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday.
Area forecast discussion, Jun 20, 11:15 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1215 PM MDT Thu Jun 20 2024
.KEY MESSAGES...
- Severe thunderstorms possible this afternoon with hail, strong
winds, and heavy rainfall. Cannot rule out a tornado with any
longer track supercells that develop. Severe thunderstorm
potential continues Friday.
- Hot temperatures are expected for Sunday through the middle of
next week. Highs exceeding 100F will be possible (40-60%
chance) particularly on Monday.
&&
.MESOSCALE...
Issued at 1153 AM MDT Thu Jun 20 2024
Mesoscale trends continue to be monitored ahead of today's
severe weather event in southeast Wyoming and western Nebraska.
As of 18z/noon, high-based convective towers were noted along
and just west of the Laramie Range in southeast Wyoming where
dewpoints are generally in the upper-30s and low-40s with
southwesterly surface winds. A dryline boundary was noted on
KCYS radar imagery over the south Laramie range, which per
surface observations likely extends northward along the western
fringes of the Laramie Range and into the Shirley Basin. East
of this boundary and into the high plains, easterly surface
winds are transporting rich surface moisture toward the dryline
boundary in general east-southeasterly flow. With 30-40 knots of
southwesterly flow aloft, bulk shear values AoA 45 knots are in
place over the high plains.
Several important nuances in satellite and surface observations
are evident that may ultimately assist with zeroing in on the
greatest threat zone today. The character of surface cloud cover
in the eastern Wyoming high plains depicts a gradient of
stabilization, also evident in wind/Td fields. In far southeast
Wyoming over CYS, low- level cloud cover has generally mixed out
late in the morning giving way to clear skies and lower
dewpoint values as a relatively shallow moist layer mixes away.
Farther north in central Platte and Goshen counties, surface
cumulus clouds over the North Platte River valley from BFF
through TOR and GUR have remained in place despite surface
mixing and heating. With surface dewpoints remaining in the low
60s and more backed winds to the east compared with locations
farther south, a favorable combination of deeper surface
moisture and better low-level hodograph shape exists here. Even
farther north along the US-20 corridor from Douglas through
Lusk/Chadron, morning convection has draped an outflow boundary
along this corridor with backed northeasterly flow north of
this feature. It is likely that conditions will remain capped
to the north of this boundary today given plentiful lingering
mid- level cloud cover.
With all this being said, the most favorable overlap of surface
moisture, better directional wind shear, and upper-level support
appears to be throughout Platte and Goshen County Wyoming as
well as points farther east through Scottsbluff and Alliance.
Mid-morning CAM guidance has continuously depicted initially
discrete supercell activity here, eventually merging into a
linear storm mode as outflows pool. Hail early in storm mode,
then high winds later in the day appear to be the most likely
threats. The tornado threat will likely be dependent on if any
initial discrete cells can tap into enhanced low-level shear
near/along the lingering outflow boundary in far northern
Platte, Goshen, Sioux and Dawes counties. These features will
continue to be monitored throughout the early afternoon.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 403 AM MDT Thu Jun 20 2024
Latest GOES imagery shows a weak shortwave passing over the
central Rockies with showers and thunderstorms from central CO
extending northeast towards Cheyenne Co, NE where latest GLM
picked up a couple flashes. Strong southeasterly moisture
advection has brought near 60F degree dew points to the NE
panhandle along with low clouds and patchy fog. A Dense Fog
Advisory remains in effect this morning for the South Laramie
Range including I-80 between Cheyenne and Laramie where reported
visibilities have been under one-quarter mile all night.
This afternoon is shaping up to be an active severe weather day
across southeast WY and western NE. With the aforementioned
southeasterly moisture advection into the area along with WAA, a
notable capping inversion will need to be broken for CI across the
NE panhandle today. However, CI over the higher terrain further west
with a passing leading shortwave looks to kick things off today with
storms developing as early as late this morning across the Laramie
Range. MLCAPE values exceeding 1500 J/kg appear likely with the
capping inversion breaking in areas of clouds clearing later this
morning through the early afternoon. With southerly flow across the
Cheyenne Ridge, enhanced convergence will be present across southern
Platte/Goshen Co with a Chugwater cyclone setup reminiscent of the
setup late last June. Hail, strong winds, and heavy rainfall
are likely today with the stronger cells, and cannot rule out a
tornado with any longer track supercells that develop. Vertical
profiles lack any significant dry layers limiting hail
potential, but overall moist soundings with 1-1.25" PW values
would be supportive of efficient rain producers and localized
flooding with any training storms. Southeasterly surface winds
veering aloft will support modest curvature of the low- level
hodograph, through SRH values are slightly limited by a shallow
southerly flow layer before quickly transitioning to
southwesterly aloft.
While initially discrete, hi-res guidance grows storms upscale
across the NE panhandle late in the afternoon with storms pushing
east into central NE early this evening. HREF 40 dBZ paintballs show
a notable difference in timing with a member (NAMNest) being
slightly delayed with CI and eastward propagation. It appears
overnight convection from the model in eastern CO may try to enhance
the capping inversion in our area and therefore delaying CI.
However, model depiction compared to latest radar imagery would
suggest overdone coverage of storms, but will need to continue to
monitor through the morning.
Friday will bring another chance for showers and thunderstorms
across the CWA with more widespread coverage as the trough axis
passes through. A stationary boundary positioned along the inverted
trough extending out of northeast CO through central WY will enhance
moisture convergence with upper 50F degree dew points off to the
northeast. Storm coverage will increase by late morning with
favorable lift associated with 100 kt 250mb jet extending into the
north-central CONUS. Storms will likely increase in intensity but
remain elevated upon crossing the moisture boundary by mid-afternoon
where the latest RAP forecasts 1500+ J/kg of MLCAPE and 40 kt of
effective shear. Storms will likely grow upscale quickly with larger
scale lift present, but could see a brief window for large hail
production before shifting the focus to a wind and heavy rainfall
threat. SPC has highlighted portions of the CWA with a Day 2 Slight
Risk for Severe Thunderstorms.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 403 AM MDT Thu Jun 20 2024
A hot and largely dry weather pattern will dominate much of the
week ahead. Friday's shortwave trough will be off to our east
by early Saturday morning, leaving dry air advection over much
of our area in its wake. The shortwave moving east will break
down the potent ridge that has been dominant over the central
and eastern US this week. However, the ridge will then
retrograde westward and expand over the Four Corners states
through the weekend. Models are in good agreement showing the
ridge remaining fairly stationary but amplifying through the
middle of next week. Ensemble mean 500-mb heights over KCYS
climb from around 587-dm at 12z Saturday to a maximum of 592-dm
by Tuesday evening. Temperatures should return above normal on
Saturday as 700-mb temps climb to around +15C over the Wyoming
portion of the forecast area. Widespread 80s to lower 90s will
still probably be the coolest day of the long term forecast
period. By Sunday, 700-mb temperatures edge up to +16 to +18C
and remain there or higher through at least Tuesday, and
possibly beyond. Look for widespread 90s on Sunday, and possibly
a few degrees higher on Monday. Some areas will have a good
chance at surpassing 100F. Current probabilities of 100+F
temperatures on Monday are sitting around 40% for Chadron,
Torrington, and Bridgeport, but over 60% for Scottsbluff.
Forecast confidence decreases somewhat beyond Monday, as the
amplifying ridge may open the door to a few weak shortwaves
sliding over the top. Some of these could have the potential to
bring surface cold fronts through the area. While there is
nearly every ensemble member has extremely hot temperatures on
Sunday and Monday, about 20% of members bring a front through
our northern counties by Tuesday, and this proportion rises for
Wednesday and Thursday. Overall, the forecast still leans quite
hot, but by mid-week there is a little bit more uncertainty.
Other than the heat, the week ahead looks fairly dry too.
Precipitable water values don't look too bad, hovering around
average for Saturday into early next week. However, the combination
of dry low-levels (due to the dry-line getting pulled eastward) and
warm air aloft will reduce precipitation chances. We should still
see some activity each day, but it will be much less widespread than
Thursday and Friday. With inverted-v soundings showing up in the
forecast in place of decent mid to upper level moisture lingering,
expect each day to put up some scattered radar echos, but the chance
for measurable precipitation on the ground looks fairly low.
Showers may lead to dry microbursts through this hot period. The
majority of ensemble members allow the dryline to pull back to the
west by Tuesday or Wednesday, increasing low level moisture and thus
the chance for more noteworthy precipitation and thunderstorm
activity for the middle of the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1131 AM MDT Thu Jun 20 2024
Thunderstorms are the main issue this afternoon across southeast
Wyoming and Nebraska Panhandle. Using HRRR and RAP simulated
radar for timing and locations of storms. Lower flight
conditions tonight across the northern Nebraska Panhandle with
easterly winds continuing overnight.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
MESOSCALE...MAC
SHORT TERM...MB
LONG TERM...MN
AVIATION...GCC
Hazardous weather outlook, Jun 20, 3:13 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MDT Thu Jun 20 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-211015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
413 AM MDT Thu Jun 20 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Severe thunderstorms possible this afternoon with hail, strong
winds, and heavy rainfall. Cannot rule out a tornado with any
longer track supercells that develop.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Severe thunderstorm potential continues Friday.
Hot temperatures are expected for Sunday through the middle of
next week. Highs exceeding 100F will be possible (40-60% chance)
particularly on Monday.
.Spotter information statement...
Please report any severe weather later today to the NWS Cheyenne
office.
In the hours before
Special weather statement, Jun 20, 12:23 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
123 PM MDT Thu Jun 20 2024
WYZ106-107-117-202000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-
123 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARAMIE AND
SOUTHWESTERN PLATTE COUNTIES THROUGH 200 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Sybille Canyon, or 30 miles southwest of
Wheatland, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Laramie and southwestern Platte Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4162 10527 4172 10527 4185 10511 4177 10498
4166 10498
TIME...MOT...LOC 1923Z 238DEG 27KT 4167 10524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Jun 20, 12:36 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
136 PM MDT Thu Jun 20 2024
WYZ106-107-202000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
136 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PLATTE COUNTY
THROUGH 200 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Chugwater, or 16 miles south of Wheatland, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chugwater, Slater, and Antelope Gap.
This includes Interstate 25 in Wyoming between mile markers 49 and
71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4170 10509 4181 10515 4205 10479 4193 10466
4166 10466
TIME...MOT...LOC 1935Z 236DEG 20KT 4181 10494
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerLocal storm report, Jun 20, 1:06 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
206 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Hail 12 SSE Horse Creek 41.25N 105.09W
06/20/2024 E0.50 inch Laramie WY Trained Spotter
&&
Event Number CYS2400014
kmdEvent by event
9 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Platte
- When
- June 20, 1:06 PM MST
- Where
- Platte County, 2.92 mi SE of Ferguson Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.930, -104.940
A wind gust to 58 MPH was recorded at the Bordeaux WYDOT sensor.
Hail, Platte
- When
- June 20, 1:11 PM MST
- Where
- Platte County, Slater
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.870, -104.820
The public reported hail up to the size of golf balls with hail accumulating in fields in the Slater area.
Thunderstorm Wind, Platte
- When
- June 20, 1:13 PM MST
- Where
- Platte County, 2.92 mi SE of Ferguson Corner
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.930, -104.940
A wind gust to 63 MPH was recorded at the Bordeaux WYDOT sensor.
Hail, Platte
- When
- June 20, 1:18 PM MST
- Where
- Platte County, 4.15 mi ENE of Slater
- Measured
- 1.2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -104.750
A trained weather spotter reported half dollar sized hail 15 miles SE of Wheatland.
Hail, Platte
- When
- June 20, 1:29 PM MST
- Where
- Platte County, 2.81 mi S of Slater
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.830, -104.830
The public reported quarter to golf ball sized hail 3 miles S of Slater.
Hail, Goshen
- When
- June 20, 1:42 PM MST
- Where
- Goshen County, 6.94 mi SSW of Veteran
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -104.440
A trained weather spotter reported ping pong ball sized hail 8 miles WSW of Yoder.
Tornado, Goshen
- When
- June 20, 1:45 PM MST to 2:00 PM MST
- Where
- Goshen County, 5.21 mi WSW of Fonda to 3.55 mi WSW of Fonda
- Rating
- EFU
- Path length
- 1.7 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.821, -104.398
A brief tornado was observed in rural Goshen County by numerous storm spotters|and emergency management personnel. Due to the rural nature of this tornado, only|limited damage to fencing was found, as well as scattered plant debris. Review of|video and photo sequences along with radar time-matching indicate that this tornado|likely began as a landspout, but quickly gained mesocyclonic characteristics as it|interacted with the updraft base, condensed a funnel, and slowed/occluded into the|storm. Regardless, without any damage of note this tornado will be recorded as EF-U.
Hail, Goshen
- When
- June 20, 1:52 PM MST
- Where
- Goshen County, 5.39 mi WSW of Yoder
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -104.390
A trained weather spotter reported tennis ball sized hail 9 miles NW of Hawk Springs.
Hail, Goshen
- When
- June 20, 1:53 PM MST
- Where
- Goshen County, 2.66 mi WNW of Fonda
- Measured
- 4.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.850, -104.350
Hail up to 4.5 inches in diameter was reported 6 miles NW of Hawk Springs.
Thunderstorm Wind, Goshen
- When
- June 20, 1:56 PM MST
- Where
- Goshen County, 0.52 mi W of Hawk Springs
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 41.790, -104.270
A wind gust to 59 MPH was measured by a car roof anemometer in Hawk Springs.
Hail, Goshen
- When
- June 20, 2:00 PM MST
- Where
- Goshen County, 1.72 mi NW of Fonda
- Measured
- 4 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.860, -104.320
A storm chaser reported 4+ inch diameter hail with wind gusts 60-70 MPH 4 miles SSW of Yoder.
Hail, Goshen
- When
- June 20, 2:00 PM MST
- Where
- Goshen County, 1.47 mi SSE of Yoder
- Measured
- 4.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.900, -104.290
A trained weather spotter reported 4.5 inch diameter hail 1 mile S of Yoder.
Hail, Goshen
- When
- June 20, 2:06 PM MST
- Where
- Goshen County, 0.51 mi E of Yoder
- Measured
- 4.5 in hail
- Reported by
- Public
- Coordinates
- 41.920, -104.290
The public reported 4.5 inch diameter hail in the town of Yoder.
Flash Flood, Laramie
- When
- June 20, 4:45 PM MST
- Where
- Laramie County, 2.79 mi ENE of Carpenter to 2.94 mi ENE of Carpenter
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.069, -104.323
A trained spotter reported County Road 205 underwater due to heavy rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 20 to 23, 20246 deaths · 3 events
- Flooding in Iowa, June 20 to 30, 20242 deaths · $61 million · 50 events
- Flooding in South Dakota, June 20 to 30, 20241 death · $101 million · 72 events
- Tornado and Flash Flooding in Utah, June 20 to 21, 20242 deaths · 1 in hail · 9 events
- Rip Current in Florida, June 20, 20242 deaths · 1 event
- Tornado and Flash Flooding in Nebraska, June 20, 2024$4.0 million · EF1 · 30 events
- Heat and Damaging Winds in New York, June 20, 2024$172,000 · 65 kt wind · 41 events
- Flash Flood and Debris Flows in Colorado, June 20 to 21, 2024$515,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Michigan, June 20, 2024$335,000 · 1.75 in hail · 7 events
- Flash Flooding in South Dakota, June 20 to 22, 2024$325,000 · 3 events
- Tornadoes and Flash Flooding in Nebraska, June 20 to 21, 2024$38,000 · EF1 · 12 events
- Flash Flooding and Flood in South Dakota, June 20 to 21, 2024$41,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182114, 1182115, 1182117, 1182118, 1182120, 1182123, 1182130, 1182124, 1182125, 1182126, 1182127, 1182128, 1182129, 1192092.